Minnesota, 2011Excessive Heat in Minnesota, July 17 to 20, 2011
July 17 to 20, 2011 · NWS ARX · 7 events in 7 counties and zones
Warm and humid air invaded southeast Minnesota on July 17th and remained in place for the next three days. During this stretch, afternoon heat indices routinely topped out between 110 and 120.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $156,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Warm and humid air invaded southeast Minnesota on July 17th and remained in place for the next three days. During this stretch, afternoon heat indices routinely topped out between 110 and 120. Little relief occurred at night, as overnight lows remained in the 70s. Most of the counties across southeast Minnesota opened cooling centers with Winona County reporting a total of 46 people using the cooling center. Several farmers loss some livestock due to the heat and at one feedlot near Harmony (Fillmore County), at least 24 head of cattle were lost. Rochester set known records for highest heat index ever (118) and highest dew point (83 deg F).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 17, 2:43 AM CST, 8 hours 47 minutes earlier.
Area forecast discussion, Jul 17, 2:43 AM CST, 8 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
343 AM CDT SAT JUL 16 2011
.SHORT TERM...TODAY THROUGH WEDNESDAY
MAIN FORECAST CONCERNS ARE ON BOTH THE HEAT AND MORE IMPORTANTLY
THUNDERSTORM CHANCES NEXT FEW DAYS.
CURRENTLY AS OF 08Z...WATER VAPOR LOOP AND RUC 500MB HEIGHT ANALYSIS
SHOWED THE STRONG SUBTROPICAL HEAT RIDGE CENTERED OVER NEBRASKA AND
KANSAS WITH HEIGHTS APPROACHING 600 DAM. TO THE WEST...DEEP
TROUGHING CAN BE SEEN JUST OFF THE PACIFIC NORTHWEST. HARD TO DEPICT
ANY SHORTWAVES ROTATING AROUND THE UPPER RIDGE...THOUGH THERE IS ONE
NOTED UP IN EAST-CENTRAL SASKATCHEWAN WHICH WILL BE A PLAYER IN THE
FORECAST. TWO CONVECTIVE SHORTWAVES COULD BE PRESENT OVER WESTERN
NEBRASKA AND NORTHERN MINNESOTA...ASSOCIATED WITH THE CONVECTION
SEEN THERE ON RADAR. UNDERNEATH THE UPPER RIDGE...00Z RAOBS SHOWED
850MB TEMPERATURES 24C AT OAX AND TOP...AND AROUND 30C AT UNR...LBF
AND DDC. FARTHER NORTHEAST TOWARDS OUR AREA...THE TEMPS WERE ONLY
20C AT MPX AND 22C AT DVN. THESE ARE LIKELY CLIMBING...HOWEVER...DUE
TO 850MB PROFILER DATA SHOWING SOUTHWEST WINDS OF 25-40 KT FROM
CENTRAL MN BACK INTO THE CENTRAL PLAINS. THIS WARMER AIR IS ALSO
BRINGING IN CAPPING...SEEN ON THE 00Z SOUNDINGS FROM MPX...ABR AND
OAX WITH THE CAP AT 800MB. THE CAPPING HAS ALLOWED PLENTY OF LOW
LEVEL MOISTURE TO POOL OVER IOWA...SOUTHERN MN...EASTERN NEBRASKA
AND EASTERN SOUTH DAKOTA WHERE SURFACE DEWPOINTS ARE 75-80 F. SOME
OF THESE AREAS OBSERVED DEWPOINTS IN THE LOW 80S YESTERDAY
EVENING...SUCH AS PIERRE...NEW ULM AND CHARLES CITY.
TODAY THROUGH TUESDAY...THE SUBTROPICAL HEAT RIDGE IS FORECAST TO
REMAIN IN PLACE DURING THIS PERIOD...OVER NEBRASKA AND KANSAS.
HOWEVER...THERE WILL BE SOME CHANGES TO FLOW OVER THE WESTERN GREAT
LAKES...GOING FROM WESTERLY TODAY TO NORTHWESTERLY TONIGHT THROUGH
MONDAY NIGHT. THE CHANGE IN FLOW IS DUE TO THE SHORTWAVE IN EAST
CENTRAL SASKATCHEWAN PROGGED TO DIVE SOUTHEAST THROUGH ONTARIO.
BEING IN NORTHWEST FLOW AND ON THE EDGE OF THE HEAT RIDGE INCREASES
CONCERNS FOR CONVECTION. WITH POTENTIAL FOR CONVECTION...
TEMPERATURES ARE ALSO OF CONCERN. REALLY THROUGH THIS ENTIRE TIME
PERIOD...MODELS ARE ALL OVER THE PLACE WITH WHERE THEY HAVE
CONVECTION. REASONS INCLUDE CONVECTION PERHAPS TAKING PLACE ABOVE
THE CAP...PREVIOUS CONVECTION IN THE MODEL LAYING DOWN OUTFLOW
BOUNDARIES WHICH THEN CONVECT...DIFFERENCES IN THE STRENGTH OF
CAPPING AND STRENGTH OF MOISTURE TRANSPORT. THEREFORE...THE
PRECIPITATION FORECAST IS HIGHLY UNCERTAIN. WILL TRY TO PROVIDE SOME
DETAIL BELOW:
TODAY...SCATTERED ACCAS EVIDENT ON IR OVER SOUTHWEST MINNESOTA AND
BACK INTO SOUTH DAKOTA...ON THE NOSE OF 700 MB MOISTURE TRANSPORT...
YIELDS SOME CONCERN FOR CONVECTION THIS MORNING. THE 17.06Z
RUC...17.00Z NAM AND SPC WRF-NMM AND SOME OF THE SREF MEMBERS
DEVELOP THIS CONVECTION...WITH THE RUC THE LEAST OF THE GROUP.
HOWEVER...MOST OTHER MODELS ARE DRY. CERTAINLY SOUNDINGS SUGGEST
ENOUGH CAPE TO CONVECT...BUT THE MOISTURE TRANSPORT WEAKENS QUITE A
BIT BETWEEN 12-15Z AS IT POINTS INTO OUR AREA. AT THE SAME
TIME...THE CAPPING IS PROGGED TO STRENGTHEN. SO FOR NOW HAVE KEPT
OUT ANY PRECIPITATION CHANCE THIS MORNING. THE AFTERNOON GETS EVEN
MORE TRICKY. WOULD THINK WE HAVE ENOUGH CAPPING IN PLACE FOR THE
AFTERNOON TO PREVENT PRECIPITATION. HOWEVER...THERE ARE SOME
INDICATIONS FROM THE EAST-ARW4...OUR 16.21Z LOCAL WRF-ARW
RUN...17.06Z NAM AS WELL AS SOME OF THE SREF MEMBERS FOR AN MCS TO
DEVELOP THIS MORNING OVER NORTH DAKOTA...WHICH THEN DROPS SOUTHEAST
FOLLOWING CORFIDI VECTORS INTO THE AREA LATE THIS AFTERNOON. IF THIS
DOES OCCUR...WE MAY HAVE TO DEAL WITH DAMAGING WINDS AND HEAVY
RAINFALL FROM THE STORMS. DECIDED TO INCLUDE A 20 PERCENT CHANCE FOR
AREAS MOSTLY ALONG AND NORTH OF I-90 TO ACCOUNT FOR THIS
POSSIBILITY. IN ADDITION...IT APPEARS THE NEBRASKA SHORTWAVE COULD
BE COMING THROUGH.
TONIGHT THROUGH TUESDAY...A COLD FRONT CURRENTLY SITUATED OVER
NORTHERN MINNESOTA IS FORECAST TO SLIDE SOUTH...ASSOCIATED WITH
SHORTWAVE DROPPING THROUGH ONTARIO...AND THEN RE-ORIENT ALONG THE
MISSISSIPPI RIVER FOR MONDAY INTO TUESDAY AS IT PARALLELS THE UPPER
FLOW. WEAK SHORTWAVES DROPPING THROUGH THE NORTHWEST FLOW
INTERACTING WITH INSTABILITY ALONG AND SOUTH OF THE BOUNDARY COULD
PRODUCE MULTIPLE ROUNDS OF CONVECTION. PRECISELY TIMING THESE AT
THIS JUNCTURE IS VERY UNCERTAIN. HOWEVER...THE THREAT REMAINS AS
SHOWN BY THE SPREAD OF ALL MODELS. THEREFORE...HAVE 20-40 PERCENT
CHANCES GOING FOR MUCH OF THIS TIME PERIOD AROUND AND EAST OF THE
MISSISSIPPI RIVER. DID GO UP TO 50 PERCENT TONIGHT...HOWEVER...SINCE
THERE DOES APPEAR TO BE A GOOD COLLECTIVE OF MODELS (REGIONAL
CANADIAN...SOME SREF MEMBERS...ECMWF) THAT BRING AN MCS SOUTHEAST
ACROSS CENTRAL WISCONSIN. THIS SCENARIO DOES DEPEND NOTHING HAPPENS
TODAY. ALSO...GIVEN PLENTY OF INSTABILITY AND SHEAR...DAMAGING WINDS
AND HEAVY RAIN ARE POSSIBLE WITH ANY CONVECTION THAT ROLLS
THROUGH...ESPECIALLY IF IT CAN GROW UPSCALE INTO AN MCS.
REGARDING TEMPERATURES...DID VERY LITTLE CHANGE TO THEM FROM THE
PREVIOUS FORECAST. 850MB TEMPS THROUGH TUESDAY ARE FORECAST BETWEEN
22-26C. IF WE GET ANY SUN...TEMPERATURES CAN EASILY CLIMB INTO THE
LOW 90S...AND FULL SUN COULD GET US INTO THE MID TO UPPER 90S. AS
FAR AS DEWPOINTS GO...GIVEN RECENT RAINS AND CORN EVAPOTRANSPIRATING
NICELY...THEY SHOULD STAY UP IN THE 75-80 RANGE DURING THE LATE
MORNING TO EARLY EVENING HOURS...WITH A SLIGHT DROP AFTER. THIS
RESULTS IN HEAT INDICES EVERY DAY HAVING POTENTIAL TO REACH 105-115.
PERHAPS TAYLOR COUNTY MAY NOT GET AS HIGH MONDAY AND TUESDAY...BEING
BEHIND THE FRONT...BUT STILL 100 HEAT INDICES ARE POSSIBLE. LOWS
THROUGH THE PERIOD EXPECTED MOSTLY IN THE MID 70S DUE TO THE HIGH
DEWPOINTS.
TUESDAY NIGHT AND WEDNESDAY...TROUGHING OVER THE PACIFIC NORTHWEST
IS PROGGED TO SHIFT EAST...WHICH SHOULD CAUSE RIDGING TO BUILD
DOWNSTREAM AND HELP KICK THE SURFACE BOUNDARY ALONG THE MISSISSIPPI
BACK NORTHEASTWARD AS A WARM FRONT. DID KEEP SOME 20-30 PERCENT
CHANCES GOING EAST OF THE MISSISSIPPI RIVER TUESDAY NIGHT TO ACCOUNT
FOR THE WARM ADVECTION. DRY CONDITIONS ARE ANTICIPATED FOR WEDNESDAY
WITH CAPPING SOLIDLY IN PLACE. ANOTHER WARM NIGHT EXPECTED...SIMILAR
TO THE PAST FEW. FOR WEDNESDAY...HIGHS SHOULD GET UP INTO THE LOW TO
MID 90S...AND PERHAPS UPPER 90S IN SOME OF THE VALLEYS...AS 850MB
TEMPS CLIMB TO 24-26C.
.LONG TERM...WEDNESDAY NIGHT THROUGH SATURDAY NIGHT
17.00Z MODELS AND GFS ENSEMBLES ARE IN GOOD AGREEMENT THROUGH FRIDAY
REGARDING THE UPPER LEVEL PATTERN OVER THE NORTHERN CONUS...BUT THEN
START TO DIVERGE WITH THE HANDLING OF THE TROUGHING OVER THE WESTERN
U.S.. UPPER RIDGING OVER THE AREA ON WEDNESDAY LOOKS TO FLATTEN OUT
WEDNESDAY NIGHT INTO THURSDAY AS A PIECE OF THE WESTERN TROUGH
EJECTS OUT INTO NORTHERN ONTARIO. THIS PIECE DOES DRAG A COLD FRONT
TOWARDS THE FORECAST AREA...BUT NOW IT LOOKS LIKE IT STAYS TO THE
NORTHWEST OF THE AREA THROUGH THURSDAY...EXCEPT PERHAPS TAYLOR AND
CLARK ON THURSDAY. SO HAVE DRIED MUCH OF THE FORECAST OUT THROUGH
THURSDAY. THIS PERIOD LOOKS TO STAY HOT AND HUMID...SO THE EXCESSIVE
HEAT WARNING IS STILL GOOD. FRONT WEAKENS APART AS IT SLIDES THROUGH
THE FORECAST AREA THURSDAY NIGHT AND FRIDAY...BUT WITH MODELS
INDICATING POTENTIAL FOR SOME WEAK CONVECTION ON IT...HAVE KEPT THE
CONSENSUS IDEA OF 20 PERCENT CHANCES. THE FRONT SHOULD BRING
SOMEWHAT DRIER AND SLIGHTLY COOLER AIR IN FOR FRIDAY...SUCH THAT WE
GET OUT OF THE EXCESSIVE HEAT. AFTER FRIDAY...MODELS SPLIT ON HOW
THE WESTERN TROUGH EJECTS OUT...OR IF IT DOES AT ALL. THERE SHOULD
BE SOME COLD FRONT HEADING EAST TOWARDS THE AREA FRIDAY NIGHT
THROUGH SATURDAY NIGHT...BUT WHEN IT GETS IN HERE IS UNCERTAIN. FOR
NOW KEPT 20 PERCENT CHANCES GOING...WHICH ALSO ACCOUNTS FOR THE
STALLED WEAK FRONT THAT COULD LIFT NORTH AND CONVECT. DEPENDING ON
TIMING OF THE COLD FRONT...SATURDAY COULD BE ANOTHER HOT AND HUMID
DAY.
&&
.AVIATION...TODAY AND TONIGHT
DIURNAL COOLING OF THE VERY MOIST AIRMASS OVER THE AREA HAS LEAD TO
SCT-BKN MVFR/IFR CIGS/VSBYS WITH STRATO-CU/BR EARLY THIS MORNING...
EVEN WITH SOUTH GRADIENT WINDS OF 5-10KTS. THESE CONDITIONS TO
PERSIST INTO THE MID MORNING HOURS UNTIL DIURNAL WARMING CAN
INCREASE THE MIXING DEPTH. OWING TO THE HIGH DEW POINTS...SOME MVFR
VSBYS IN HZ LIKELY TO PERSIST MUCH OF THE DAY AND CONTINUE TONIGHT.
EVEN WITH HIGH PRESSURE RIDGING AT THE SFC AND ALOFT OVER THE
REGION...FCST FOR TODAY/TONIGHT REMAINS PROBLEMATIC CONCERNING
CONVECTION. VERY MOIST/HUMID/UNSTABLE AIRMASS WILL BE OVER THE AREA
TODAY/TONIGHT. QUESTIONS CONCERN STRENGTH OF CAPPING AND WEAK
IMPULSES THRU THE FLOW TO ACT AS CONVECTIVE TRIGGERS. FCST MODELS
SEEMINGLY OF LITTLE HELP...OFFERING A PLETHORA OF SOLUTIONS AS FAR
AS CONVECTION EVOLUTION FOR THE AREA DURING THE NEXT 24-36 HRS. WITH
LOW CONFIDENCE IN ANY TIMING/DETAILS OF CONVECTION AT THE TAF
SITES...LEFT SHRA/CB/TSRA MENTIONS OUT FOR NOW...BUT WHEN CONFIDENCE
INCREASES OR APPEARS A PARTICULAR MODEL SOLUTION WILL BE FAVORED...
SHRA/TSRA MENTIONS MAY NEED TO BE ADDED TO TAFS. STRONGEST SIGNAL
APPEARS TO BE FOR CONVECTION TO FIRE OVER NORTH CENTRAL MN THIS
EVENING...THEM PROPAGATE SOUTHEAST INTO THE AREA FOR LATE
TONIGHT/MON MORNING...WITH FCST AREA REMAINING DRY UNTIL THEN.
HOWEVER...CANNOT RULE OUT ISOLATED TO SCT DIURNAL CONVECTION AROUND
THE AREA IN THE 20Z-01Z TIME-FRAME TODAY.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...EXCESSIVE HEAT WARNING FROM NOON TODAY TO 9 PM CDT THURSDAY FOR
WIZ017-WIZ029-WIZ032-WIZ033-WIZ034-WIZ041-WIZ042-WIZ043-
WIZ044-WIZ053-WIZ054-WIZ055-WIZ061.
MN...EXCESSIVE HEAT WARNING FROM NOON TODAY TO 9 PM CDT THURSDAY FOR
MNZ079-MNZ086-MNZ087-MNZ088-MNZ094-MNZ095-MNZ096.
IA...EXCESSIVE HEAT WARNING FROM NOON TODAY TO 9 PM CDT THURSDAY FOR
IAZ008-IAZ009-IAZ010-IAZ011-IAZ018-IAZ019-IAZ029-IAZ030.
&&
SHORT/LONG TERM...AJ
AVIATION..........RRSHazardous weather outlook, Jul 17, 3:47 AM CST, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
447 AM CDT SUN JUL 17 2011
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-181200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
447 AM CDT SUN JUL 17 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
LOOK FOR THE PROLONGED AND DANGEROUS HEAT WAVE TO BEGIN THIS
AFTERNOON AS HEAT INDICES CLIMB TO 100 TO 115. AN EXCESSIVE HEAT
WARNING REMAINS IN EFFECT THROUGH THURSDAY.
THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON MAINLY ALONG
AND NORTH OF INTERSTATE 90...AND THEN ACROSS THE ENTIRE AREA
TONIGHT. IF THE STORMS DEVELOP...THEY WILL BE CAPABLE OF PRODUCING
DAMAGING WINDS AND BRIEF VERY HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
LOOK FOR THE DANGEROUS HEAT WAVE TO CONTINUE THROUGH THURSDAY WITH
PEAK HEAT INDICES OF 100 TO 115 DURING THE AFTERNOONS. EXPECT
LOW TEMPERATURES TO STRUGGLE TO DROP BELOW THE MIDDLE 70S. THERE ARE
SOME INDICATIONS THE HEAT COULD LAST INTO NEXT WEEKEND AS WELL.
IN ADDITION TO THE HEAT...THUNDERSTORMS ARE POSSIBLE MONDAY
THROUGH TUESDAY NIGHT AROUND AND EAST OF THE MISSISSIPPI RIVER. SOME
OF THE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS AND HEAVY RAINFALL.
A SLIGHT CHANCES OF THUNDERSTORMS EXISTS THURSDAY NIGHT INTO SATURDAY
ACROSS THE ENTIRE AREA. HOWEVER...IT IS TOO EARLY TO DISCERN IF ANY
OF THESE STORMS WILL BECOME SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED AT TIMES FROM THIS AFTERNOON THROUGH
TUESDAY.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
AJ
Excessive Heat, Dodge
- When
- July 17, 11:30 AM CST to July 20, 6:30 PM CST
- Where
- Dodge forecast zone
- Property damage
- $25,000
- Reported by
- AWOS
- Coordinates
- 44.023, -92.862 (the zone’s center; the record gives no point)
For an extended period between the 17th and 20th, afternoon heat indices routinely topped out between 105 and 110 with overnight low temperatures remaining above 75 degrees. The highest recorded heat index was 108 on the 19th and dew points reached a sultry 81.
Excessive Heat, Mower
- When
- July 17, 12:00 PM CST to July 20, 7:00 PM CST
- Where
- Mower forecast zone
- Property damage
- $35,000
- Reported by
- AWOS
- Coordinates
- 43.672, -92.752 (the zone’s center; the record gives no point)
For an extended period between the 17th and 20th, afternoon heat indices routinely topped out between 110 and 115 with overnight low temperatures remaining above 75 degrees. The highest recorded heat index was 121 on both the 18th and 19th. The highest dew points reached 84 degrees during this stretch.
Excessive Heat, Olmsted
- When
- July 17, 1:00 PM CST to July 20, 6:00 PM CST
- Where
- Olmsted forecast zone
- Property damage
- $23,000
- Reported by
- ASOS
- Coordinates
- 44.004, -92.402 (the zone’s center; the record gives no point)
For an extended period between the 17th and 20th, afternoon heat indices routinely topped out between 110 and 115 with overnight low temperatures remaining above 75 degrees. The highest recorded heat index was 118 on the 18th, but dew points reached 83 degrees on the 18th and 19th. Both these extreme heat index and dew points values were new records at the time.
Excessive Heat, Houston
- When
- July 17, 1:00 PM CST to July 20, 6:00 PM CST
- Where
- Houston forecast zone
- Property damage
- $12,000
- Reported by
- Unknown
- Coordinates
- 43.671, -91.493 (the zone’s center; the record gives no point)
For an extended period between the 17th and 20th, afternoon heat indices routinely topped out between 110 and 115 with overnight low temperatures remaining above 75 degrees.
Excessive Heat, Winona
- When
- July 17, 1:00 PM CST to July 20, 6:00 PM CST
- Where
- Winona forecast zone
- Property damage
- $10,000
- Reported by
- AWOS
- Coordinates
- 43.987, -91.779 (the zone’s center; the record gives no point)
For an extended period between the 17th and 20th, afternoon heat indices routinely topped out between 110 and 115 with overnight low temperatures remaining above 75 degrees. The highest recorded heat index was 114 on the 18th. A total of 46 people utilized a cooling center that was set up during the event. Dew point values also topped off at 81 degrees on the 18th and 19th.
Excessive Heat, Wabasha
- When
- July 17, 1:00 PM CST to July 20, 6:00 PM CST
- Where
- Wabasha forecast zone
- Property damage
- $6,000
- Reported by
- Unknown
- Coordinates
- 44.284, -92.230 (the zone’s center; the record gives no point)
For an extended period between the 17th and 20th, afternoon heat indices routinely topped out between 110 and 115 with overnight low temperatures remaining above 75 degrees.
Excessive Heat, Fillmore
- When
- July 17, 1:30 PM CST to July 20, 6:00 PM CST
- Where
- Fillmore forecast zone
- Property damage
- $45,000
- Reported by
- Unknown
- Coordinates
- 43.674, -92.090 (the zone’s center; the record gives no point)
For an extended period between the 17th and 20th, afternoon heat indices routinely topped out between 110 and 115 with overnight low temperatures remaining above 75 degrees. A local veterinarian reported that several of his clients lost livestock during the heat wave with one feedlot south of Harmony loosing at least 24 head of cattle.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 17 to 31, 20118 deaths · 389 injured · 22 events
- Heat in Illinois, July 17 to 26, 201116 deaths · 1 event
- Excessive Heat in Wisconsin, July 17 to 21, 20113 deaths · 40 injured · 13 events
- Excessive Heat in Illinois, July 17 to 31, 20114 deaths · 14 events
- Excessive Heat in Missouri, July 17 to 25, 20111 death · 57 injured · $25,000 · 3 events
- Excessive Heat in Michigan, July 17 to 22, 20113 deaths · 17 events
- Excessive Heat in Wisconsin, July 17 to 20, 20112 deaths · 8 injured · $76,000 · 13 events
- Tornadoes and Hail in North Dakota, July 17, 20111 injured · $1.2 million · EF3 · 32 events
- Marine Thunderstorm Winds in Lake Michigan, July 17, 20112 deaths · 1 injured · $4,000 · 60 kt wind · 5 events
- Excessive Heat in Illinois, July 17 to 28, 20111 death · 3 events
- Tornadoes and Hail in North Dakota, July 17, 2011$390,000 · EF1 · 26 events
- Excessive Heat in Iowa, July 17 to 20, 20114 injured · $272,000 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326688, 326681, 326690, 326693, 326696, 326698, 326689.